Did Blood Thinners Make Sharon's Condition Worse?

  • Share
  • Read Later
Blood thinners such as heparin and other medications are life-saving drugs but tricky to administer. They are typically given after someone has suffered a heart attack or a thrombolytic stroke, in which a clot had lodged in one of the blood vessels of the brain. The goal is to prevent any new life-threatening clots from forming in the bloodstream. However, that benefit comes at a price: the risk of triggering a massive hemorrhagic stroke, in which there is uncontrolled bleeding into the brain. 

A study in the Journal of the American Medical Association two weeks ago found that even physicians have a hard time figuring out the appropriate dosage for individual patients. The analysis of more than 30,000 cardiac patients, who were treated at nearly 400 hospitals in the U.S., determined that anywhere from 30% to 50% of patients treated with blood thinners received too much medication.

Most of the overdoses were mild and doctors at academic institutions tended to do better than those at community hospitals, but some patients nevertheless suffered the consequences. Study investigators estimated that about 15% of the episodes of bleeding into brain that occurred after treatment could be linked to high levels of blood thinners.

That doesn't mean that giving blood thinners is bad medicine — or that Israeli Prime Minister Sharon shouldn't have received them in the first place. But anti-thrombolytic therapy is a complex treatment that doesn't only save lives— in a tiny fraction of cases, it makes things worse.